Pennsylvania, 2003

Winter Storm and Heavy Snow in Pennsylvania, March 6, 2003

March 6, 2003 · NWS PHI · 10 events in 10 counties and zones

A low pressure system that formed on a slow moving cold front brought heavy snow to the Poconos and a wintry transition from rain to sleet, freezing rain and then snow across most of the rest of Eastern Pennsylvania. Accumulations averaged around 6 inches in the Poconos, 1 to 3 inches in Berks County and the Lehigh Valley and an inch or less around the greater Philadelphia Metropolitan Area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that formed on a slow moving cold front brought heavy snow to the Poconos and a wintry transition from rain to sleet, freezing rain and then snow across most of the rest of Eastern Pennsylvania. Accumulations averaged around 6 inches in the Poconos, 1 to 3 inches in Berks County and the Lehigh Valley and an inch or less around the greater Philadelphia Metropolitan Area. Precipitation started as snow across most of the Poconos just before dawn on the 6th. It fell heavy at times from the middle of the morning into early afternoon. The snow ended during the early evening. Across the Lehigh Valley precipitation started as rain around 3 a.m. EST. As colder air moved into the system, precipitation changed to freezing rain during the morning commute and then to snow toward the end of the morning commute. Snow continued until it ended toward evening. The snow fell briefly heavy around Noon EST. In Berks County and the Philadelphia northwest suburbs, precipitation started as rain between 2 a.m. and 3 a.m. EST. It started to mix with and change to sleet during the morning commute from north to south. Precipitation then changed to snow during the second half of the morning. It mixed with sleet from time to time toward Philadelphia. Precipitation ended toward evening. In Philadelphia and Delaware Counties precipitation started as rain around 2 a.m. EST. Sleet started to mix in during the second half of the morning. Precipitation then changed to just sleet around Noon EST and then a mixture of light freezing rain, sleet and snow for the rest of the afternoon before it ended around 6 p.m. EST. Even though temperatures were below freezing, the indirect insolation from the sun kept most roadways in and around Philadelphia wet when the freezing rain fell. Ice accretions on exposed surfaces, mainly those with northern exposures, were less than one-quarter of an inch. The worst reported road conditions were in the Lehigh Valley where slick roads caused dozens of accidents. There were five collisions alone along Pennsylvania State Route 512 in Northampton County. Cars, vans, tractor trailers and mail trucks drove off roads. Specific snow and sleet accumulations included 8.3 inches in East Stroudsburg (Monroe County), 6.5 inches in Hamilton Township (Monroe County), 6.4 inches in Bossardville (Monroe County), 6.2 inches in Albrightsville (Carbon County), 6.0 inches in Pocono Summit (Monroe County), 3.0 inches in Easton (Northampton County) and Lehighton (Carbon County), 2.5 inches in Forks Township (Northampton County), 1.8 inches at the Lehigh Valley International Airport, 1.4 inches in Springtown (Bucks County), 1.0 inch in Palm (Montgomery County) and Bechtelsville (Berks County), 0.7 inches in Furlong (Bucks County) and 0.5 inches in Glenmoore (Chester County). A cold front slowly moved through Eastern Pennsylvania during the night of the 5th before stalling in the Delmarva Peninsula during the morning of the 6th. A weak low pressure system developed along the frontal boundary and was in West Virginia during the morning of the 6th. As the low pressure system moved southeast of the region during the afternoon and evening of the 6th, it pulled the cold front farther south and ended the precipitation. The other player was a high pressure system which built east from the upper Mississippi Valley the morning of the 5th into Ontario Province the morning of the 6th. This high pressure system supplied fresh cold air and helped change precipitation from liquid to frozen across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 6, 3:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 6, 3:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EST THU MAR 6 2003

THE WINTER WX ADVY CONTS WHERE IT WAS ALREADY IN PLACE.

THE MODELS ARE IN MUCH CLOSER AGREEMENT THAN THE WED 12Z RUN...
EXCEPT THE GFS REMAINS A BIT COLDER IN THE LOWER LAYERS. HOWEVER THE
QPF AMTS HAVE BCM MORE SIMILAR ALTHO THE ETA STILL SEEMS OVERDONE
SPCLY N...AS THE BEST CONVTN SEEMS TO BE HEADING TWD THE CNTRL MID
ATLC CST.

FOR THE NRN ZONES MIXED PCPN SHUD GO OVER THIS MRNG TO S/IP...AND
HPC/S THEME OF 3 TO 5 INCHES SOUNDS GOOD...WL JUST EXTEND THAT
RANGE A BIT TO 3 TO 6 ON THE OFF CHANCE THE ETA IS MORE CORRECT...AS
WELL ASDUE TO TERRAIN EFFECTS.

FURTHER S...N AND W OF PHL TO S AND E...WL HAVE TO WAIT FOR COLDER
AIR TO MOVE S AT LATE MRNG AND ERY AFTN...RAIN TIL THEN SHUD MIX
THEN CHG TO SLEET/SOME SNOW BFR ENDING BY MID AFTN. WL CONT WITH A
1-2 INCH THEME SPCLY N AND W OF PHL...BUT PBLY LESS THAN THAT WL
OCCUR.
WL ALSO MENTION SOME ZR IN VIEW OF HPC/S THINKING BUT THIS IS A
STRETCH AS GROUND IS RELATIVELY WARM AND TEMPS WL LIKELY NOT MAKE IT
TO FRZG...BUT CUD BE CLOSE SPCLY N AND W OF PHL.

RAIN FOR THE SRN THIRD OF THE CWA SHUD BE HVY AT TIMES...TOYED
WITH THE IDEA OF SOME KIND OF URBAN/SMALL STREAM FLD ADVY BUT IT MAY
BE BETTER TO JUST HANDLE ANY UPPITY STREAMS LIKE COOCHES WITH LOCAL
STATEMENTS.

ON THE EXTDD THE PCPN SAT WAS MOVD BACK TO SAT NITE AS A FNT APCHS
THE AREA...CUD BE SOME SPITS SAT BUT THOUGHT THE MORE SUBSTANTIAL
PCPN WUD BE SAT NITE AND PSBLY EVEN INTO SUN...LEFT IT SAT NITE FOR
NOW WITH A 50 POP.

THE SMALL CRAFT ADVISORY WILL CONTINUE ON THE OCEAN AND LOWER BAY.

MPO   26   9  33  22 / 100  10  10  10
ABE   33  15  37  28 / 100   0  10  10
RDG   34  17  38  29 / 100   0  10  10
PHL   36  22  40  32 / 100   0  10  10
12N   28  13  36  26 / 100  10  10  10
SMQ   34  17  38  29 / 100   0  10  10
TTN   35  19  39  30 / 100   0  10  10
MIV   35  18  39  29 / 100   0  10  10
ACY   36  23  39  32 / 100   0  10  10
ILG   35  21  39  31 / 100   0  10  10
DOV   39  20  40  32 / 100   0  10  10
GED   43  21  42  31 / 100   0  10  10
ESN   42  22  41  32 / 100   0  10  10

.PHI...WINTER WEATHER ADVISORY TODAY FOR PAZ054-055-060>062-067>071-
       NJZ001-007>010-012>020-026-027-DEZ001-MDZ008.
       SCA SANDY HOOK NJ TO FENWICK ISLAND DE AND LWR DE BAY...
       ANZ450>455-431.
Hazardous weather outlook, Mar 6, 4:45 AM EST, 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY FOR NORTHERN AND
CENTRAL SECTIONS OF THE AREA FOR MIXED PRECIPITATION CHANGING TO
SLEET AND SNOW...ACCUMULATING 3 TO 6 INCHES NORTH AND UP TO 2
INCHES CENTRAL...AND ENDING BY MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 1 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Carbon

When
March 6, 5:00 AM EST to 7:00 PM EST
Where
Carbon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
March 6, 5:00 AM EST to 7:00 PM EST
Where
Monroe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Berks

When
March 6, 6:00 AM EST to 4:00 PM EST
Where
Berks forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Weather, Lehigh

When
March 6, 6:00 AM EST to 4:00 PM EST
Where
Lehigh forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
March 6, 6:00 AM EST to 4:00 PM EST
Where
Northampton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Weather, Bucks

When
March 6, 6:30 AM EST to 5:30 PM EST
Where
Bucks forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Montgomery

When
March 6, 8:00 AM EST to 5:00 PM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Chester

When
March 6, 9:00 AM EST to 5:00 PM EST
Where
Chester forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Delaware

When
March 6, 10:00 AM EST to 6:00 PM EST
Where
Delaware forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Winter Weather, Philadelphia

When
March 6, 10:00 AM EST to 6:00 PM EST
Where
Philadelphia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353812, 5353813, 5353814, 5353818, 5353820, 5353815, 5353819, 5353816, 5353817, 5353821.